Q & A WITH PORPHYRIA EXPERT, DR. BRUCE WANG, UCSF
The following questions were submitted to Dr. Wang for his responses ... Q. Does EPP give us bad teeth? Also, do people with EPP get stomach pains or is that with the other porphyias? A. The porphyrin that accumulates in EPP patients is protoporphyrin IX, which does not cause discoloration to teeth or abdominal pain.
The type of porphyria that leads to discolored teeth is Congenital Erythropoietic Protoporphyria. The porphyrias that lead to episodic abdominal pain attacks are the acute hepatic porphyrias. Q. I have EPP and I have a severe reaction on my hands and lips. Do I seek urgent care? Also, what can you even do when you burn your lips? A. The acute reactions to sunlight in EPP can be very severe and, unfortunately, there are not many effective options to treat the symptoms. Nonsteroidal anti-inflammatory drugs (NSAIDS such as ibuprofen) and stronger pain medications like opiates often provide only partial relief. These symptoms generally resolve spontaneously within hours to days.
Q. Do children under 10 years of age really have AIP attacks? I have seen this on social media, and to my knowledge it starts in teenage years with hormones. A. Acute porphyria attacks occur when the body, and in particular the liver, has increased demand to make heme that the mutated enzyme cannot keep up with. Hormones are known to be important inducers of heme production by the liver. This is why more than 90% of the patients who have acute porphyria attacks are female, and also why the vast majority of the attacks occur during the age range when they are actively menstruating.
But there are other causes that can induce the liver to make more heme, so it is possible, though rare, for acute attacks to occur prior to the start of menses. I would recommend carefully looking for other causes of acute, episodic abdominal pain in younger kids in order to not miss other more common causes.